EU To Review Low-T Drugs’ Link to Heart Problems
In January, the U.S. Food and Drug Administration (FDA) launched a review of testosterone drugs due to concerns of potential cardiovascular risks.
This month, the European Medicines Agency (EMA) has announced that they will be conducting reviews as well which could result in the drugs being suspended or withdrawn from the market.
Low-T Drug Controversy
“It is quite clear that testosterone treatment increases the risks of cardiovascular diseases, including heart attacks.” – Sidney Wolfe, founder of advocacy group Public Citizen as published by FiercePharma
FiercePharma reports that the review comes at a troubling time for Low-T drugs as multiple studies have linked testosterone treatment to increased heart risks. A study cited by the EMA suggests that testosterone can increase the risk of heart attack in men older than 65 and in younger men diagnosed with heart disease.
Similarly, a study cited by the FDA suggests Low-T drugs can increase risk of death in both younger and older men with pre-existing heart disease. The findings resulted in a push for a block-box warning to be included with testosterone drugs.
Should the agencies find that the products are dangerous, it could result in the drugs facing tighter regulations or even removal from the market.
Side Effects of Low-T Drugs
Testosterone therapy has been linked to the following adverse events:
- Blood pressure increase
- Pulmonary embolism
- Heart Attack
- Chest pain